Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Missoula, MT

July 8, 2013Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2013, 4:12 PM MDT for Missoula County, Montana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2013, 4:12 PM MDT (22:12 UTC)
Expired
Jul 8, 2013, 4:45 PM MDT
In force
33 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Missoula County, MT

The radar

The Missoula radar (KMSX), 51 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:15 PM MDTHAIL 0.58 S Condon, MTHAIL COVERED THE GROUND. CAUSED A LOT OF DAMAGE TO VEGETATION INCLUDING TREES THAT LOST LEAVES AND PINE NEEDLES. IN 35 YEARS, HE HAS NOT SEEN THIS SORT OF DAMAGE.
Jul 8, 4:20 PM MDTHAIL 1.759 S Condon, MTFOREST LITTERED WITH SMALL BRANCHES & LEAVES. AMOUNT OF HAIL TURNED GROUND OF FOREST WHITE.
Jul 8, 4:25 PM MDTHAIL 0.57 Sse Condon, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS55 KMSO 082212
SVRMSO
MTC063-082245-
/O.NEW.KMSO.SV.W.0013.130708T2212Z-130708T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
412 PM MDT MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 445 PM MDT.

* AT 408 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED 9 MILES SOUTH OF CONDON...OR ABOUT 27 MILES SOUTHEAST
  OF POLSON...AND WAS MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...CONDON AND LINDBERGH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4736 11347 4734 11375 4734 11381 4741 11387
      4752 11385 4761 11348 4752 11346
TIME...MOT...LOC 2212Z 258DEG 31KT 4742 11371

$$

DICKERSON
2 follow-up statements
371 
WWUS55 KMSO 082230
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
430 PM MDT MON JUL 8 2013

MTC063-082245-
/O.CON.KMSO.SV.W.0013.000000T0000Z-130708T2245Z/
MISSOULA MT-
430 PM MDT MON JUL 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN MISSOULA COUNTY...

* AT 427 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED OVER NORTHEASTERN MISSOULA COUNTY...OR ABOUT
  34 MILES SOUTHEAST OF POLSON...AND WAS MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4746 11347 4737 11348 4736 11352 4742 11360
      4755 11359 4756 11358 4757 11347 4752 11346
TIME...MOT...LOC 2231Z 258DEG 31KT 4745 11347

$$

DICKERSON
107 
WWUS55 KMSO 082235
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
435 PM MDT MON JUL 8 2013

MTC063-082246-
/O.EXP.KMSO.SV.W.0013.000000T0000Z-130708T2245Z/
MISSOULA MT-
435 PM MDT MON JUL 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSOULA COUNTY
EXPIRES AT 445 PM MDT...

LAT...LON 4746 11347 4737 11348 4736 11352 4742 11360
      4755 11359 4756 11358 4757 11347 4752 11346
TIME...MOT...LOC 2236Z 258DEG 31KT 4746 11340

$$

DICKERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:35 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 8, 2:35 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
235 PM MDT Mon Jul 8 2013

.DISCUSSION...
Tonight...Scattered showers and thunderstorms will continue this
afternoon and evening across western Montana and Lemhi county in
response to a passing weather disturbance. Some of the
thunderstorms will be strong enough to produce small hail, gusty
winds and brief heavy rain. The thunderstorm threat will diminish
this evening once the sun sets below the horizon and drier air
moves in from the west. Drier air has already started to move into
Clearwater and Idaho counties of north-central Idaho where we have
seen convective activity decrease this afternoon. This disturbance
will be moving into southern Alberta later this evening resulting
in clearing skies and calm conditions.

Tuesday through Wednesday...A ridge of high pressure will develop
and strengthen during this period. Warmer, dry conditions are
expected. There is a potential for high-based thunderstorm late
Wednesday afternoon across west-central Montana and Lemhi county
(south of Missoula) if enough monsoonal moisture creeps northward
from the Great Basin region.

The models are indicating that the ridge of high pressure will
move off to the east as a trough digs along the coast. This
movement of the ridge axis will cause slightly cooler
temperatures, but an increase in afternoon/evening winds. The
trough is expected to flatten and move inland causing westerly
flow over the Northern Rockies. This flow pattern will keep
temperatures near normal readings with gusty afternoon and evening
winds. The timing of weak disturbances through the flow is
uncertain at this time, but shower activity is anticipated to be
fairly minimal.

&&

.AVIATION... Scattered showers and thunderstorms continue across
western Montana and Lemhi county in response to a passing weather
disturbance. Some of the thunderstorms will be strong enough to
produce hail, gusty winds and brief heavy rain. KGPI and KBTM have
the greatest chance of being impacted by storms. Mountain tops
will be occasionally obscured in clouds and precipitation through
the evening hours. The thunderstorm threat will diminish this
evening once the sun sets below the horizon and drier air moves in
from the west. Drier air has already started to move into
Clearwater and Idaho counties of north-central Idaho where we have
seen convective activity decrease. This drying trend will extend
into western Montana as this disturbance moves into southern
Alberta later this evening. Favorable conditions for aviation
operations can be expected as skies clear and calm conditions
prevail into Tuesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 8, 2:44 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
244 PM MDT MON JUL 8 2013

MTZ002-003-082130-
FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION-
244 PM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
330 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WHITEFISH...OR 20 MILES
NORTH OF EVERGREEN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEST GLACIER...
GOING-TO-THE-SUN ROAD IN GLACIER PARK...APGAR...LAKE MCDONALD AND
LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4885 11379 4881 11374 4877 11375 4874 11370
      4862 11374 4859 11360 4859 11355 4856 11350
      4841 11422 4857 11432 4883 11398 4886 11385
TIME...MOT...LOC 2044Z 247DEG 16KT 4853 11414

DICKERSON
Local storm report, Jul 8, 2:48 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT MON JUL 8 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             PARADISE                47.39N 114.81W
07/08/2013  E0.50 INCH       SANDERS            MT   PUBLIC

            DIME SIZED HAIL.

&&

IRIS SYSTEM
Special weather statement, Jul 8, 3:17 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
317 PM MDT MON JUL 8 2013

MTZ007-082200-
BUTTE/BLACKFOOT REGION-
317 PM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHEASTERN
POWELL...NORTHERN SILVER BOW AND NORTHERN DEER LODGE COUNTIES UNTIL
400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST VALLEY...OR 5 MILES WEST OF ANACONDA...
MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARM SPRINGS...
GALEN...LOST CREEK...OPPORTUNITY AND RACETRACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4642 11231 4638 11235 4638 11240 4633 11245
      4632 11253 4630 11256 4619 11257 4619 11251
      4611 11250 4601 11323 4619 11329 4654 11232
      4645 11229
TIME...MOT...LOC 2117Z 256DEG 41KT 4616 11296

DICKERSON
Special weather statement, Jul 8, 3:20 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT MON JUL 8 2013

MTZ002>004-043-082200-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE
REGION-WEST GLACIER REGION-
320 PM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...SOUTHERN
LAKE AND NORTHERN MISSOULA COUNTIES UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DIXON...OR 19 MILES SOUTH OF
POLSON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT IGNATIUS...
RONAN...CHARLO...ALLENTOWN...FORT CONNAH...KICKING HORSE AND CONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4764 11369 4733 11359 4723 11444 4752 11450
TIME...MOT...LOC 2120Z 261DEG 30KT 4744 11422

DICKERSON
Local storm report, Jul 8, 3:37 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
337 PM MDT MON JUL 8 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             1 N MOIESE              47.38N 114.26W
07/08/2013  E1.00 INCH       LAKE               MT   PUBLIC

            QUARTER SIZED HAIL AT NATIONAL BISON RANGE

&&

IRIS SYSTEM
Local storm report, Jul 8, 3:52 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
352 PM MDT MON JUL 8 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             4 WNW CHARLO            47.45N 114.25W
07/08/2013  E0.75 INCH       LAKE               MT   PUBLIC

            DIME TO PENNEY SIZED HAIL

&&

IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:14 AM MDTSpecial Weather StatementMSOPowell46 min
Jul 8, 11:31 AM MDTSpecial Weather StatementMSOGranite29 min
Jul 8, 11:37 AM MDTSevere Thunderstorm WarningMSORavalli23 min
Jul 8, 1:41 PM MDTSpecial Weather StatementMSOFlathead49 min
Jul 8, 2:08 PM MDTSpecial Weather StatementMSORavalli37 min
Jul 8, 2:27 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders48 min
Jul 8, 2:37 PM MDTAreal Flood AdvisoryMSOFlathead113 min
Jul 8, 2:44 PM MDTSpecial Weather StatementMSOFlathead46 min
Jul 8, 3:17 PM MDTSpecial Weather StatementMSODeer Lodge43 min
Jul 8, 3:20 PM MDTSpecial Weather StatementMSOLake40 min
Jul 8, 3:33 PM MDTSevere Thunderstorm WarningMSOLake27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.